Vape pens are battery-operated devices resembling traditional cigarettes people inhale to consume nicotine, cannabis and other chemicals. Over the years, they’ve become increasingly popular, particularly among teens, due to their appealing flavors and the belief they’re safer to smoke than cigarettes. However, vaping poses a serious health risk, especially with the emerging trend of lacing vapes with fentanyl.
This dangerous development has led to significant health and safety concerns from medical experts, law enforcement agencies and the general public. Understanding the effects of fentanyl and how to tell whether a vape is laced can help you stay safe.
What Is Fentanyl?
Fentanyl is a synthetic opioid approved by the Food and Drug Administration (FDA) for use as a pain reliever and anesthetic. It’s about 50 to 100 times more potent than morphine and typically prescribed for chronic pain, nerve damage, major trauma and surgery. Despite being used by the medical industry to treat pain, fentanyl is also available on the illegal drug market and a major contributor to overdoses in the United States.
Known on the streets by names such as China Town, Dance Fever and Jackpot, fentanyl can be snorted, smoked or consumed orally as a pill. It’s often mixed with other drugs, such as cocaine, heroin and methamphetamine because of its extreme potency and heroin-like effect. While this makes drugs cheaper, it also makes them more addictive and dangerous.
Many people who consume fentanyl-laced drugs don’t know they’re laced because you can’t see, smell or taste fentanyl. Even in small doses, fentanyl can be deadly, making it one of the most common drugs involved in overdose-related deaths. According to the Centers for Disease Control and Prevention, more than 150 people die every day from overdosing on synthetic opioids like fentanyl.
Side Effects of Fentanyl
Similar to other opioids, fentanyl binds to the body’s opioid receptors, which are found in the brain area controlling emotions and pain. After repeated use, the body grows accustomed to the drug, making it difficult to feel pleasure without taking it. People who use fentanyl can experience side effects, including:
- Extreme happiness
- Difficulty breathing
- Respiratory depression
- Coma or death
The Impact of Vaping on the Brain and Body
Many vapes contain nicotine, a highly addictive stimulant present in tobacco products. When you use a vape, nicotine in the liquid is rapidly absorbed from the lungs into the bloodstream. Once in the blood, the chemical stimulates the adrenal glands, triggering the release of adrenaline, otherwise known as epinephrine. Epinephrine is a hormone that affects the central nervous system, causing physical responses, including increased heart rate, respiration and blood pressure, that result in heightened alertness and physical arousal.
Even when not laced with other drugs, vaping nicotine can cause serious health complications, such as addiction, long-term harm to brain development and behavior risks.
Nicotine activates the brain’s reward system, creating a cycle of reward-seeking behavior that encourages individuals to continue using the substance to achieve these pleasurable effects. Because vapes can deliver higher concentrations of nicotine than traditional cigarettes, they can increase your risk of becoming addicted. Vapes also come in many flavors, making them more appealing to teens and young adults. This is particularly dangerous because adolescents can become addicted easier than adults.
We are here for you 24/7
If you or a loved one is struggling with Fentanyl abuse, take the first step towards recovery.
Harm to Brain Development
Adolescents and young adults who vape are at risk for experiencing long-term harm to their brain development, resulting in mood disorders or permanently lowered impulse control. During adolescence, the part of the brain responsible for impulse control and decision-making isn’t fully formed, making teenagers more likely to take health and safety risks. Vaping can make it even harder to control impulses, pay attention and retain information.
Research suggests there’s a strong link between vaping and using other tobacco products, including cigars, hookah, cigarettes and smokeless tobacco. Vaping may also influence individuals to use marijuana, which is also available in vape form, or more addictive and dangerous drugs such as cocaine and heroin.
Emergence of Fentanyl-Laced Vapes
Because fentanyl and nicotine are already addictive on their own, combining the two can increase their habit-forming tendencies. Illegal drug manufacturers incorporate fentanyl into vapes and sell the product as a seemingly pure e-cigarette. When an individual uses the vape, they think they’re simply smoking nicotine or cannabis.
Vaping itself is already dangerous, but inhaling fentanyl allows the drug to enter the bloodstream more quickly, causing rapid onset of effects. Fentanyl’s potency poses a significant risk of experiencing an accidental overdose, and quick absorption from vaping increases that risk even further. This makes it difficult to seek medical attention in time to avoid death or other life-threatening effects.
How to Tell a Vape Is Laced With Fentanyl
When purchasing vapes illegally, whether it’s through a drug dealer, an acquaintance or online source, it’s nearly impossible to tell if they’ve been injected with fentanyl. Because of fentanyl’s severe side effects and high overdose risk, it’s important to know how to tell whether a vape has been laced. There are a few warning signs to look for.
- Slow or difficult breathing: Because fentanyl is a respiratory depressant, it can make it feel harder to breathe or significantly decrease breathing rate.
- Low pulse or blood pressure: Fentanyl can also affect the cardiovascular system, resulting in a slowed pulse rate and lowered blood pressure.
- Dizziness or confusion: Fentanyl can depress central nervous system functions, which can cause confusion, dizziness or disorientation.
- Loss of consciousness: Fentanyl’s sedative properties can result in extreme drowsiness, loss of consciousness or a coma. If someone loses consciousness or becomes unresponsive after vaping, seek medical attention immediately.
Responding to a Fentanyl Overdose
Knowing how to respond to a fentanyl overdose from vaping can potentially save someone’s life. If you believe someone has overdosed, here are a few things you should do:
- Call 911 immediately and provide as much information to the operator as possible.
- Administer Naloxone, a life-saving medication that reverses the effects of an opioid overdose, if you have some.
- Turn the person on their side to prevent choking, and try keeping them awake.
- Stay with the person until paramedics arrive and ensure they’re breathing.
Witnessing an overdose can be scary and stressful, but staying calm and seeking help is the best way to respond to the situation.
Stay Safe From Fentanyl-Laced Vapes
Fentanyl-laced vapes are a relatively new trend and pose severe risks, including contributing to the already dangerous and concerning public health crisis of the opioid epidemic. This development makes it crucial to stay vigilant when using an illicitly purchased vape or sharing a friend’s vape not knowing where it came from. Understanding the effects of fentanyl and how to determine whether a vape is laced can prevent accidental overdoses, coma or death, but not vaping at all is the most effective way to stay safe.
At Mayflower Recovery in greater Boston, we understand how difficult it is to overcome addiction. Our state-of-the-art residential drug and alcohol recovery center provides detox services, inpatient rehab and addiction treatment to help individuals struggling with severe substance abuse break their addiction and take the first step in their recovery journey.
If you or someone you know is dealing with an addiction to fentanyl or other opioids, Mayflower’s staff is available 24/7 to discuss treatment options and answer any questions. Contact us today and learn how to get the help you need.